Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 131, NWS Jacksonville, FL

July 30, 2002Columbia County, Union County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 30, 2002, 3:19 PM EDT for Columbia County, Union County, Florida. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 2002, 3:19 PM EDT (19:19 UTC)
Expired
Jul 30, 2002, 4:00 PM EDT
In force
41 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Columbia County, FL, Union County, FL

What was reported inside it

TimeReportWhereRemark
Jul 30, 3:52 PM EDTThunderstorm WindLake City, FLPower lines down Ashley Street and Highlands Court.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1531 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

840 
WUUS52 KJAX 301919
SVRJAX
FLC023-125-302000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
319 PM EDT TUE JUL 30 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL COLUMBIA COUNTY IN NORTHERN FLORIDA
  NORTHWESTERN UNION COUNTY IN NORTHERN FLORIDA

* UNTIL 400 PM EDT

* AT 319 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER LULU...
  OR ABOUT 10 MILES SOUTHEAST OF LAKE CITY...MOVING EAST AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 400 PM EDT...
  LULU...
  LAKE BUTLER...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN
THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT
SEVERE WEATHER.


LAT...LON 3015 8252 3003 8257 3000 8231 3014 8230

$$
ZAPPE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:30 PM EDT, 49 minutes earlier.

Area forecast discussion, Jul 30, 2:30 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT TUE JUL 30 2002

UPPER LOW ALONG FL W COAST NEAR PERRY MOVING N.  RADAR SHOWS
THUNDERSTORMS OVER WESTERN COUNTIES OF AREA.  SO FAR SURFACE
WESTERLY WINDS AROUND 10 KNOTS HAS PREVENTED E COAST SEABREEZE
FORMATION.

MODELS SHOW UPPER LOW TO DRIFT N INTO S GA NEXT TWO DAYS.  UPPER
RIDGE OVER CENTRAL U.S. BUILDS TO E COAST WHICH WILL FORCE UPPER LOW
BACK INTO THE GULF FRIDAY AND SATURDAY.  WILL CONTINUE WITH
SCATTERED POPS WITH TEMPERATURES NEAR NORMAL.  SURFACE SW FLOW TO
CONTINUE SO EAST COAST SEABREEZE NOT EXPECTED TO MOVE INLAND TO
FAR.

MARINE...NOT MUCH CHANGE EXPECTED THROUGH FRIDAY WITH S TO SW FLO.
BACKDOOR FRONT/TROUGH TO MOVE INTO AREA THIS WEEKEND SHOULD RESULT
IN SHIFT TO E TO SE FLOW.

PRELIM CCF...
AMG BT 071/093 072/093 072 04353
SSI BT 076/092 075/092 075 04143
JAX BT 072/093 073/093 073 04143
SGJ BT 073/092 073/091 073 04143
GNV BT 071/092 072/091 072 04243
OCF BT 072/091 072/090 072 04243

.JAX...
.GA...NONE.
.FL...NONE.

MZ

In the hours before

Special weather statement, Jul 30, 12:00 PM EDT, 3 hours 19 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-302245-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1200 PM EDT TUE JUL 30 2002

...HEAT INDICES OF 105 TO 110 DEGREES EXPECTED THIS AFTERNOON...
...SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

TEMPERATURES WILL REACH THE MID 90S ACROSS MUCH OF THE REGION
TODAY...CREATING HEAT INDICES OF 105 DEGREES DURING THE PEAK HEATING
HOURS THIS AFTERNOON. URBAN AREA TEMPERATURES ALONG THE INTERSTATE
95 CORRIDOR FROM JACKSONVILLE FLORIDA TO BRUNSWICK GEORGIA WILL
REACH INTO THE UPPER 90S...CREATING HEAT INDICES OF 105 TO 110
DEGREES THIS AFTERNOON.

AVOID OUTDOOR ACTIVITIES AS MUCH AS POSSIBLE. PERSONS WHO WORK
OUTDOORS SHOULD TAKE FREQUENT BREAKS IN THE SHADE TO REST AND
REPLENISH FLUIDS. ELDERLY PERSONS AND SMALL CHILDREN HAVE THE
GREATEST RISK FOR ADVERSE REACTIONS TO THE HEAT.

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS INLAND SECTIONS OF
NORTHEAST FLORIDA AND SOUTHEAST GEORGIA LATE THIS AFTERNOON AND
EVENING...MAINLY ALONG THE INTERSTATE 75 CORRIDOR. ISOLATED
THUNDERSTORMS ARE POSSIBLE ALONG THE INTERSTATE 95 CORRIDOR...MAINLY
IN THE EARLY EVENING. THE PRIMARY IMPACTS WILL BE FREQUENT DEADLY
LIGHTNING...WIND GUSTS UP TO 50 MPH...AND SMALL HAIL IS POSSIBLE
IN THE STRONGER STORMS. SPOTTER ACTIVATION IS NOT EXPECTED AT THIS
TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.